• my big toenail is black does that mean I'm going to lose it...Had last chemo on 9/11..and would that be from having chemo.....

    Asked by mtolady on Sunday, October 7, 2012

    my big toenail is black does that mean I'm going to lose it...Had last chemo on 9/11..and would that be from having chemo.....

    9 Answers from the Community

    9 answers
    • Jennew's Avatar

      It is very possible you will. What chemo drug did you have? I did 5 weeks of Taxol and my toes and fingernails were very painful. Then due to neuropathy they switched me to Taxotere for 2 cycles that really made my nails even more painful. Never lost any but they look real bad. Ridges and discolored.

      about 4 years ago
    • teddyfuzz's Avatar

      Hi mtolady. I finished chemo on 4/25. The chemo caused my fingernails to lift about halfway down from the tips of my fingers. In July, my big toenails started turning black. I keep my toenails painted so I didn't realize what they looked like until I went for a pedicure. Ugh! It was kind of embarassing. I pulled one of the nails off (don't ask me why - I shouldn't have been messing with it) and could see that there was a new nail growing in. But, I wear sandals a lot (I live in California) so I superglued the nail back on to my toe. I also glue the other one down because it was hanging by a thread.

      Not everyone who has chemo has a problem with their nails but I did. I like to think that it means the chemo really did its job. So yes, it sounds like your toenail is on it's way out - but there will be a new one coming in. In the meantime, get some superglue, keep it painted, and no one but you will know the difference!

      about 4 years ago
    • Nancebeth's Avatar

      My nails got very discolored and weak, however, I only lost one toenail during chemo. My "ring finger" toenail just fell off one day. It never turned black or anything, just fell off. Now I am almost 2 months out from my last chemo and my nails are just starting to get back to normal.

      about 4 years ago
    • SueRae1's Avatar

      I have discolored, cracking and peeling nails. So far I haven't lost any nails and I've been on chemo for over three years. Oral chemo (sutent then afintor) for my renal cell from 9/09-4/12. paclitaxel and avastin (5/12-7/12) and now Gemcitabine, Carboplatin, and Avistan - for both my renal cell and metastasized breast cancer.

      about 4 years ago
    • ruthieq's Avatar

      Its possible. Try and keep it clipped short(but straight across) to keep from inadvertently stubbing it and really cracking it. You may notice ridges and bumps too. SOmetimes these grow out (later, not while on chemo) and go away, but I have one toe that still has a deep quick on it and I have to be careful. They tend to split in layers which is a pain as well.

      about 4 years ago
    • gogolf's Avatar

      Oh My Gosh, I also have several black toe nails and now I know what caused it. I first had chemo three years ago and afterwards I had several toe nails turn black and I thought it was from my golf shoes that must have been to tight. I just finished taxol treatment and the same thing happened again and again I thought it was from golf shoes. My Primary Care Doctor told me I had nail fungus, now I know it is just from chemo, sure wish I had not thrown those golf shoes away. Just be patient and the new nail will form and they will be back to normal.

      about 4 years ago
    • Paw's Avatar

      Hi mtolady, my fingernails and toenails turned dark purple during and after chemo. I was informed by my doctor and nurse that it was due to the chemo and that the nails would return to its normal color. After 4-5 months after the chemo, the nails did return to their normal color.

      about 4 years ago
    • Carol-Charlie's Avatar

      I remember telling my oncologist that my fingernails felt like they were going to fall off. His answer "They Could"... "It happens toe nails too"... Trimmed my nails short and never lost them, but... some due I guess.

      about 4 years ago
    • mtolady's Avatar

      Thanks everyone my doc said it is from chemo....

      about 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.